Variational problem for vortices attached to seamounts

Jonas Nycander, Behrouz Emamizadeh

Research output: Journal PublicationArticlepeer-review

16 Citations (Scopus)


The existence of an energy maximizer relative to a class of rearrangements of a given function is proved. The maximizers are stationary and stable solutions of the two-dimensional barotropic vorticity equation, governing the evolution of geophysical flow over a surface of variable height. The theorem proved implies the existence of a family of stable vortices with anticyclonic potential vorticity over a seamount, and a similar family of vortices with cyclonic potential vorticity over a localized depression.

Original languageEnglish
Pages (from-to)15-24
Number of pages10
JournalNonlinear Analysis, Theory, Methods and Applications
Issue number1-2
Publication statusPublished - Oct 2003
Externally publishedYes


  • Barotropic vorticity equation
  • Rearrangements
  • Semilinear elliptic equation
  • Variational problems
  • Vortices

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Variational problem for vortices attached to seamounts'. Together they form a unique fingerprint.

Cite this